Saturday, August 22, 2009

Stopping Valcyte

I have to say I'm very grateful that I went to the local doctor who decided to run CBC and CMP both of which are supposed to be done monthly while on Valcyte. My ME/CFS doctor told me I didn't need anymore bloodwork for the next 3 months on Valcyte. I have been uncomfortable with this and have no idea what he was thinking when he told me that. It is irresponsible and unheard of.

I haven't had any labs drawn for the past TWO MONTHS I've been on Valcyte because my doctor didn't think I needed it.It is a dumb thing to do and I don't recommend it. Here's why: My local doctor who is familiar with Valcyte ran the above tests. I got the results this morning. My liver values (AST and ALT) are very high! What is scary for me is because I haven't had labs for the past two months (since June 2) I don't know how long those values have been elevated so I don't know how much damage has been done to my liver.

The other thing is my blood sugar was also elevated and the test stated I have prediabetes. I know of others on Valcyte who have had that happen.

If I hadn't had these tests I would have continued to take Valcyte for the next well two months now all the while causing damage to my liver which could have led to some really bad consequences.

I'm grateful it will be my local doctor handling this. If it was my ME/CFS doctor I don't know that I would have heard anything from him. I would hope so but his doctor skills lately have been...well, sloppy is the word that comes to mind. I fully expect that my local doctor will have me in his office early next week to run more tests to determine the extent of any damage. I'm also confident he will closely monitor my liver values to make sure they go down.

I just can't believe it. I've been feeling extra fatigued along with feeling like my liver is swollen. The swollen liver feeling has been there for at least a month. I've also had pain there but thought it might be gallbladder stuff. I wonder if this is also why I've been having water retention and a general lack of appetite.

This morning I woke up after another night of not sleeping (couldn't go to sleep until after 12, then was up from 3 to 6, then awake again at 9). I had this feeling not to take Valcyte this morning so I didn't. When I checked my email my lab results were there.

This just confirms my decision and gut feeling to change my ME/CFS doctor. I will probably go to another doctor at the same clinic. The other doctor has a solid reputation.

I do think there was Higher Power at work to have led me to the local doctor who ran the tests I needed.

I have no idea what to do in the meantime. Do I take the rest of my medications? I guess I'll look up each one to see if they are processed in the liver.

So my treatment with Valcyte is officially over. I just pray I don't have permanent damage to my liver.

16 comments:

  1. Wow...so sorry to hear about this, Terri. Kind of scary, huh? I had a similar experience on Valcyte, where my white blood cell counts dropped so low that my doctor immediately took me off it. It's a rough drug.

    Did I tell you about milk thistle? It helps the liver process all the meds and improves liver function (also a very inexpensive supplement) - maybe it could help you heal. My son and I both take it, just because of all the meds we take.

    And since you did respond to Valcyte somewhat, maybe once your liver heals, you can try another anti-viral. I've taken Lavtrex or Famvir for almost 2 years now, with absolutely no side effects - they're both much gentler.

    Sounds like you're making the right decision about the doctor - ongoing lab tests should be mandatory for anyone on Valcyte. Good thing you have this local doctor, too!

    Hang in there - rest and recover and take care of yourself.

    Sue

    ReplyDelete
  2. Hi Sue-

    Thanks so much for your support. I was hoping to hear from you because you have quite a bit of experience with antivirals.

    I have some Milk Thistle but haven't been using it regularly. I'll start using it today on a regular basis.

    Yes-I thought ongoing tests were mandatory for anyone on Valcyte.
    It is kind of scary to have this happen. Sounds like the situation with your white blood cells dropping was scary also.

    Once my liver heals I'll ask a doctor about Lavtrex (haven't heard of that one) or Famvir. Am also wondering about Valtrex?

    Thanks again for your feedback and support. It means a lot.

    Terri

    ReplyDelete
  3. I am so sorry to hear you now have abnormal liver levels. Your other CFS doctor really has been putting your health at risk. Yes, Terri, is does nound like a higher power intervened for you. You are in my prayers for complete healing of your liver and prediabetes state.

    ReplyDelete
  4. ha ha....please pardon my horrible typing!! I meant to say Valtrex - I've never heard of Lavtrex either! I can type pretty fast but not too accurately - never learned touch typing, so my style is rather random - sorry about that!

    Sue

    ReplyDelete
  5. Thank god you saw this doctor. Yes, VERY irresponsible. Treat your liver with care and just allow it to heal. Hugs and I'm pulling for you@

    ReplyDelete
  6. Hi Renee-

    Thank you so much for your prayers and support. It really feels like a Higher Power intervened because I just happened to run into this doctor who got me in his office the next day.

    I'm a bit in shock at how much this CFS doctor put my health at risk. I have no idea what he could have been thinking.

    ReplyDelete
  7. Hi Pris-

    A big thanks to you too for your support. I guess I just need to trust that my liver will heal.

    Thanks for the hugs and support. They mean a lot.

    ReplyDelete
  8. Sue-

    I had good laugh about the Lavtrex! Maybe we just came up with the new perfect antiviral!

    Nothing had come up in my google search for Lavtrex...

    ReplyDelete
  9. So sorry to hear you've been going through this.

    The liver is very good at healing itself I have heard. Amazing that your intuition told you something was wrong.

    Sending you warm thoughts for healing. . . .

    ReplyDelete
  10. So glad you had those tests done! A bit scary! You may want to copy those results and send them to your other doctor. :-)

    Glad you will be stopping the Valcyte. I have my fingers crossed for you with Valtrex. I've been on it a year now, I think -- no side effects. And it did help with my cognition some, as you know.

    Hopefully your liver will heal quickly once you stop the drug. The liver is pretty good at rejuvenation, I think. And hopefully you'll then feel a bit better, too!

    ReplyDelete
  11. hello. i dont think you would have permanent liver damage from a few months of inflammation. how elevated were your enzymes?

    mine are elevated too and i am worried but i am continuing on the valcyte.

    my doctor recommended: siliphos, LiverLonger, dandelion root. i think NAC is also good.

    this is very difficult....

    best of luck
    sue

    ReplyDelete
  12. Hi Jo-

    Thanks for the healing thoughts and for your continued support-they both mean a lot.

    I have always had a powerful intuition but have ignored it far too long. Yesterday was one of those times I decided to listen to it. I need to do that all of the time.

    It's good the hear the liver will heal again.

    Terri

    ReplyDelete
  13. Hi Laurel-

    Yes-it has been a little alarming! I plan on sending my other doctor a copy of those results. I'm going to ask him to prescribe Valtrex and then move on to another doctor.

    It's good to hear that you've been on it for a year with no side effects! I sure hope it helps clear up some of my cognitive issues. My EBV levels are really high.
    I hope my liver heals quickly also. I found out that Dandelion tea can be helpful along with Milk Thistle (as Sue stated).

    ReplyDelete
  14. Hi Sue-

    I think you are one of the patient experts on Valcyte!

    My ALT was almost triple and AST double what it should be. My BUN was on the low side.

    How elevated are yours? What does your doctor say about it? Hopefully I'll be able to talk to a doctor tomorrow. This is all new to me.

    It is difficult. My mom died of cancer that metastasized to her liver and my dad has two cancers so I'm also worried about the whole liver cancer aspect of Valcyte. Do you know anything about that?

    Thanks for commenting on my blog and for the liver help supplements. I'm going to get all of them today (except for Milk Thistle which I have).

    Feel free to email me at cfswarrior@gmail.com

    Terri

    ReplyDelete
  15. hi, i just found your blog googling high ast/alt levels and me/cfs... im not on any treatments for me/cfs cause im breastfeeding yet my ast/alt levels are also double and triple normal..is it possible this is an aspect of the disease and not the drug alone? also im not online alot but i am on facebook too my email is magdalene74@hotmail.com if you like...typingis screwy now broken spacekey makes life more difficult than it is lol

    ReplyDelete
  16. Hi Magdalene-

    Thanks for stopping by my blog! I know high ALT and AST levels can also be caused by a fatty liver. Have you ever had an ultrasound of your liver/gallbladder?

    It might be helpful to see if your doctor can order one to see what's going on.

    I'm pretty sure mine is caused by Valcyte.

    Oh no-the broken spacebar key, lol. That can make life difficult. The "c" key has been sticking on my computer...

    Let me know if you figure out what it is...

    ReplyDelete